Hail, Fulton
- When
- August 18, 3:56 PM CST to 4:01 PM CST
- Where
- Fulton County, 2 mi S of Farmington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.671, -90.000
A vigorous upper-level disturbance tracking through the Upper Midwest interacted with an approaching cold front to trigger scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of August 18th. Due to increasing low-level wind shear, a number of the storms began to rotate and produce funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A vigorous upper-level disturbance tracking through the Upper Midwest interacted with an approaching cold front to trigger scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of August 18th. Due to increasing low-level wind shear, a number of the storms began to rotate and produce funnel clouds. One storm produced a weak tornado in Tazewell County just east of Mackinaw. Other cells created scattered damaging wind gusts of around 60 mph and hail as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 2:06 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT TUE AUG 18 2015 .SHORT TERM...(TONIGHT) ISSUED AT 306 PM CDT TUE AUG 18 2015 CENTRAL ILLINOIS IN THE MIDST OF A PROGRESSING SEVERE WEATHER EVENT THIS AFTERNOON AS A COLD FRONT APPROACHES THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS GETTING A LOT OF ASSIST FROM DIURNAL HEAT OF DAY IN HUMID AIRMASS. WEAK OUTFLOW BOUNDARY FROM STORMS THIS MORNING TO THE NORTHEAST HAS BEGUN TO PUSH BACK TO THE NE AS A DEVELOPING WARM FRONT. HOT AND HUMID WITH MORE SOUTHERLY FLOW TO THE SOUTH, AND METARS TO THE NE MORE SOUTHEASTERLY AND SLIGHTLY COOLER. WEAK LAPSE RATES WOULD LEND TO MORE OF A DAMAGING WIND THREAT, BUT TO THE NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE HAVE JUST ENOUGH BACKING IN THE LOW LEVEL WINDS TO PROMPT A THREAT FOR ROTATING STORMS/ISOLATED TORNADO THREAT. CHANCES FOR WIDESPREAD SEVERE WEATHER THREAT SHOULD DIMINISH SOMEWHAT AFTER SUNSET, ALTHOUGH THE THUNDERSTORM RISK WILL REMAIN IN PLACE AHEAD OF THE COLD FRONT ALL NIGHT. CLOUDY SKIES AND LOW TEMPERATURES DROPPING TO THE LOWER 60S NW OF THE ILLINOIS RIVER VALLEY AND STILL IN THE LOWER 70S SOUTHEAST OF I-70. && .LONG TERM...(WEDNESDAY THROUGH TUESDAY) ISSUED AT 306 PM CDT TUE AUG 18 2015 COLD FRONT TO THE NORTHWEST EXPECTED TO SLOW AS IT ENTERS CENTRAL ILLINOIS AND PROVIDE A FOCUS FOR PRECIP CHANCES THROUGH TOMORROW NIGHT. SOME MAJOR DISCREPANCIES IN A FEW THINGS FOR THE MODELS WITH THIS RUN. THE FIRST ONE IS CONCERNING THE CLEARING OF THE COLD FRONT CURRENTLY TO THE NW. MODELS HAVE HELD OFF IN CLEARING THE PRECIP OUT OF THE FA BY 06Z THURSDAY MORNING THIS RUN. AFTER THE COLD FRONT PASSES THROUGH THE FA, AND THE SFC LOW CENTER PULLS OFF TO THE NE THROUGH THE GREAT LAKES...HIGH PRESSURE BUILDS BACK IN AND KEEPS THE FORECAST RELATIVELY DRY THROUGH THE END OF THE WEEK. THE NEXT SYSTEM IS ON TRACK FOR THE FIRST PART OF THE WEEKEND. STILL SOME MAJOR ISSUES WITH THE ONSET OF THE PRECIP DIFFERING BY 6 TO 12 HOURS IN THE WESTERN PORTIONS OF THE STATE SAT NIGHT/SUN MORNING. THIS SAME TIME DIFFERENCE ALSO REMAINS IN THE EXIT OF THE SYSTEM FOR SUN AFTERNOON/SUN OVERNIGHT INTO MON. AS A RESULT THE LONG RANGE OF THE FORECAST HAS A FEW PDS WITH CHANCE POPS WITH THE SUPERBLEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1241 PM CDT TUE AUG 18 2015 COMPLICATED AVIATION FORECAST FOR ILX TERMINALS. IN GENERAL, TERMINALS ARE CAUGHT BETWEEN THE IMPACTS OF THE ONGOING PRECIP DUE TO A DISTURBANCE OVER CMI...AND AN APPROACHING COLD FRONT OVER A HOT AND HUMID AIRMASS. SOME RESIDUAL RH TRAPPED IN THE BOUNDARY LAYER FED A LOW STRATUS DECK THAT IS SLOW TO RESOLVE IMPACTING BMI, AND CMI TO A LESSER DEGREE. AREAS NOT IMPACTED BY THE STRATUS ARE FILLING IN WITH A DENSE CU FIELD EITHER WAY PUTTING A BKN CIG VERY CLOSE TO BREAK BETWEEN VFR AND MVFR. COLD FRONT TO THE NW IS INCREASING CHANCES FOR TS IN THE OVERNIGHT, BUT NO ONE PD IS BETTER CHANCES THAN OTHERS BEFORE DAWN AND THE MODELS SPEEDING UP THE FRONT LATER TONIGHT AND CLEARING BEFORE 12Z IS SUSPICIOUS. SHORT RANGE/HI RES MODELS CHANGING FROM RUN TO RUN WITH IMPACTS OF PRECIP AS WELL. KEEPING TO TRENDS FOR OVERNIGHT VCTS, SHRA IN HIGHEST CONFIDENCE, MVFR CIGS AT LEAST TO START EARLY MORNING TREND, AND NOT CLEARING AS QUICKLY UNDER WEAK CYCLONIC FLOW. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...HJS AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT TUE AUG 18 2015 ILZ027>031-036>038-040>044-047>054-061-191100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER- SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD- 311 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE STORMS MAY PRODUCE SMALL HAIL...BUT THE MAIN THREAT IS SEVERE WIND GUSTS AND POSSIBLY ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER REPORTS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ILZ045-046-055>057-062-063-066>068-071>073-191100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION- 311 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS...MAINLY LATE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1200 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VARNA 41.04N 89.22W
08/18/2015 M1.77 INCH MARSHALL IL CO-OP OBSERVER
24 HOUR TOTAL
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN OGDEN 40.12N 87.96W
08/18/2015 M2.31 INCH CHAMPAIGN IL CO-OP OBSERVER
RAINFALL TOTAL SINCE 0600 L.
&&
OUSLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 413 PM CDT TUE AUG 18 2015 ILZ027-028-030-031-038-190000- KNOX-STARK-MARSHALL-WOODFORD-MCLEAN- INCLUDING THE CITIES OF...GALESBURG...TOULON...LACON...EUREKA... BLOOMINGTON...NORMAL 413 PM CDT TUE AUG 18 2015 ...FUNNEL CLOUDS SIGHTED OVER NORTHERN PORTIONS OF CENTRAL ILLINOIS... FUNNEL CLOUDS HAVE BEEN SIGHTED IN AREAS NORTH OF A GALESBURG TO BLOOMINGTON LINE. ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS NORTHERN PORTIONS OF CENTRAL ILLINOIS THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES. LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION. STAY ALERT AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES THE GROUND. AUTEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT TUE AUG 18 2015
ILZ036-040-041-047-049>051-182200-
MASON-SANGAMON-SCHUYLER-CASS-SCOTT-FULTON-MORGAN-
419 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MASON...MORGAN...CASS...
CENTRAL SCHUYLER...SCOTT AND SOUTHERN FULTON COUNTIES UNTIL 500 PM
CDT...
AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
VERMONT TO 10 MILES WEST OF WINCHESTER TO 40 MILES SOUTHWEST OF
ALSEY...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...BEARDSTOWN...HAVANA...RUSHVILLE...WINCHESTER...
ALEXANDER...LEWISTOWN...VIRGINIA...ASHLAND...WAVERLY...ASTORIA...
MEREDOSIA...BLUFFS...VERMONT...FRANKLIN...ST. DAVID...MURRAYVILLE...
CHANDLERVILLE...CHAPIN AND WOODSON.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 44 AND 80.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL ILLINOIS.
LAT...LON 3974 9062 3983 9057 3987 9059 3992 9054
3997 9051 3999 9052 3998 9059 3999 9059
4028 9055 4028 9045 4046 9045 4051 8998
4001 9001 3952 8995 3952 9058 3958 9058
3967 9063
TIME...MOT...LOC 2119Z 239DEG 37KT 4033 9052 3960 9065 3906 9083
AUTENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 1 NE LEXINGTON 40.65N 88.77W
08/18/2015 MCLEAN IL LAW ENFORCEMENT
FUNNEL CLOUD REPORTED BY TROOPER MOVING NORTH.
&&
OUSLEYThe Lincoln radar (KILX), 81 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
7 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Several trees were damaged near Eden and Route 8.
A lightning strike caused a mobile home to catch fire in Bartonville.
The roof of a small pole barn was blown off about 2 miles west of Sparland.
A 45 by 50-foot pole barn under construction was blown over.
A power line was blown down on Oak Street in Hopedale.
A tornado touched down 1.7 miles east-southeast of Mackinaw at 6:09 PM CDT. The tornado tracked northeastward for 2 miles, damaging several pine trees, downing tree limbs onto 3 houses, and damaging crops in a path 50 to 75 yards wide. The tornado dissipated in a wooded area 2.7 miles east-northeast of Mackinaw at 6:11 PM CDT.
Numerous 4 to 6-inch diameter tree branches were blown down in Congerville.
A few trees were blown down along I-74 near mile marker 112 and damage was done to the roof of a barn/dinner theater near Goodfield.
Several 5-inch diameter tree branches were blown down west of Ashmore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598612, 598613, 598614, 598620, 598617, 598615, 598611, 598616, 598619, 598618.